To SFA Home Page

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

Copyright 2005,
American Senior Fitness
Association

 

 

 

 

 

 

 

 

DON'T ASK, MIGHT NOT THINK TO TELL: Communication Key to Preventing Risky Drug Interactions  

Tracy Brown-Wright
5/16/2006

Older women who regularly mix prescription, over-the-counter and herbal medications are risking their health, University of Florida nursing researchers warn. Many also don't think to tell their health-care providers about the nonprescription medicines they are taking - and too often practitioners fail to ask.

That lack of communication is especially alarming, the researchers write in the current issue of Geriatric Nursing.

Many of these older women do not consider over-the-counter and herbal medications real drugs and therefore don't report them, said Saunjoo Yoon, Ph.D., R.N., an assistant professor at UF's College of Nursing and the study's principal investigator. However, it is clear that many health-care providers are not following through to learn their patients complete medication history.

Recent research has shown that nearly half of people aged 65 years or older take five or more prescribed, over-the-counter and herbal medications, and 12 percent take at least 10 medications. Yet little research has focused on drug-drug interactions among these three types of medications in elderly people, who are more susceptible to their harmful effects.

Using a Web-based pharmaceutical program, Yoon and co-investigator Susan Schaffer, Ph.D., A.R.N.P., a clinical assistant professor, studied 58 older women who had reported taking at least one herbal product while using at least one over-the-counter or prescribed drug. The study's participants were a subsample of 143 women from previous published studies. Seventy-four percent of the study's participants were in danger of experiencing adverse effects from a moderate- or high-risk drug interaction. Common over-the-counter pain relievers like ibuprofen or calcium supplements, when taken in combination with certain prescription medications, were among the most common culprits.

The women were recruited by verbal announcements at meetings, personal contacts and posters displayed at meal sites, housing developments, community senior organizations, health fairs and churches in North Central Florida. The researchers used Gold Standard Multimedias Clinical Pharmacology Drug Interactions program, which defines a drug interaction as an altered drug effect occurring when one drug is taken with another drug or herb. An interaction is considered high risk if it has the potential for harm in most cases. A moderate risk requires careful monitoring and possible dose adjustment.

Of the 136 drug interactions detected, 41 percent were deemed high risk and 58 percent were moderate risk.

The greatest number of high-risk interactions occurred among participants who took two or more nonsteroidal anti-inflammatory, drugs to treat muscle pain and arthritis, or who combined the NSAIDS with the herbal drug ginkgo. NSAIDS are offered by prescription or in over-the-counter formulations, such as ibuprofen.

It is commonly known that nonsteroidal anti-inflammatory drugs can cause gastrointestinal bleeding, and many women are combining these drugs, which increases that risk significantly, said Schaffer. Even just combining an herbal like ginkgo with ibuprofen also increases the risk of GI bleeding. Older adults are at a higher risk for GI bleeding even when the drugs are taken appropriately. There is a lack of understanding about these drugs and their effects when mixed together, especially when so many of them are offered over the counter.

Mixing standard doses of acetaminophen with a narcotic pain medication that also contains acetaminophen in combination with propoxyphene can damage the liver. Some drug combinations, meanwhile, dilute the effects of prescription medications. UF researchers found that calcium supplements, routinely recommended to older women for prevention and treatment of osteoporosis, interacted with many drugs, causing them to lose their effectiveness. That proved true for study participants taking calcium in conjunction with high blood pressure or thyroid medications, or antacids.

The herbal medication St. Johns wort reduces the effectiveness of hormone replacement therapy and contraceptive medication as well as albuterol, an asthma medication, and fentanyl, a narcotic pain medication.

Carefully timing when these drugs are taken can prevent these effects. For instance, patients should take calcium at least one to two hours before taking high blood pressure medication, Schaffer said.

Its so important for health-care providers to take a careful medication history to evaluate all prescribed, over-the-counter and herbal drugs to monitor interactions in older women, particularly because these women have been shown to take a number of different types of medications, Yoon said. Although it is difficult to determine the impact of the drug interactions for any given individual, prevention of possible interaction is the safest practice.

Health-care providers and their patients should making a point of discussing this issue, said David Kaufman, Sc.D., a professor of epidemiology at the Boston University School of Public Health and associate director of the Slone Epidemiology Center at BU.

This issue is clearly a concern as the overlap of herbal, over-the-counter and prescription drug use continues to grow among our senior citizens, Kaufman said. The results of this research study help to send a valuable message to health-care providers on taking time to ask the right questions about their patients medication use.

Return to SeniorFitness.net Home Page